Article Text

Download PDFPDF
CASE REPORT
Acute ST-elevation myocardial infarction due to in-stent thrombosis after administering tranexamic acid in a high cardiac risk patient

Abstract

Tranexamic acid (TXA) is an antifibrinolytic which minimises bleeding and transfusions, with thrombotic risk. Our patient had known coronary artery disease with post-TXA acute ST-elevation myocardial infarction (STEMI) due to in-stent thrombosis. He had five drug-eluting stents (DES): two overlapping DES in mid-LAD (3 years ago), and two overlapping DES in distal right coronary artery and one DES in obtuse-marginal (1.5 years ago). After TXA, both overlapping stent locations thrombosed. Of nine reports of post-TXA acute MI, only one had complex stent anatomy (bifurcation stent to left circumflex/first obtuse-marginal) with other single stents, and only the complex stent thrombosed. Post-TXA MI was more often STEMI caused by arterial thrombosis, rather than non-STEMI caused by blood loss, hypotension or demand ischaemia. Overlapping and bifurcation stents thrombosed; single stents remained patent. In conclusion, overlapping stents, bifurcation stents, excessive stent length and previous in-stent restenosis/thrombosis may increase thrombotic risk. TXA should be administered cautiously with complex stent anatomy.

  • unwanted effects/adverse reactions
  • cardiovascular medicine
  • ischaemic heart disease
  • perioperative care
  • orthopaedics
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.